Presumed retinal toxicity due to tenofovir, an antiretroviral drug
Donkada R Theja, Ajay SharmaWe report a case of presumed outer retinal toxicity caused by tenofovir. A 48-year-old male patient presented with progressive painless blurring of vision in both eyes for the past three months. He had been receiving systemic treatment for chronic hepatitis B for the past 2 years with 25 mg of tenofovir alafenamide (TAF). The visual acuity was 6/12 in the right eye and 6/9 in the left eye. His anterior segment examination was unremarkable, and fundus examination showed a normal optic disc with symmetric annular pigmentary alterations in the macula in both eyes. TAF is a mainstay antiretroviral drug widely used to treat chronic Hepatitis B. While generally safe, there have been rare isolated reports of retinal toxicity associated with its use. Awareness and early detection are important for preventing irreversible visual damage.